Man, 53, is rushed to intensive care with life-threatening blood clots weeks after getting the AstraZeneca coronavirus vaccine
- South Australian man rushed to hospital with blood clots weeks after vaccine
- The 53-year-old received the jab on May 4 and taken to Flinders Medical Centre
- Chief Health Officer Nicola Spurrier also confirmed another suspected case
A man has been rushed to hospital with life-threatening blood costs weeks after receiving the controversial AstraZeneca coronavirus vaccine.
The 53-year-old received the jab on May 4 and was taken to Flinders Medical Centre in a serious condition on Wednesday night with thrombosis with thrombocytopenia syndrome (TTS).
Chief Health Officer Professor Nicola Spurrier confirmed the state’s first case of thrombosis in a press conference on Thursday afternoon, reiterating clots ‘can occur from four days to 28 days after the vaccine’.
There is also a second ‘probable’ case in an 87-year-old woman also from South Australia.
The elderly woman received her vaccine on April 28 and admitted to hospital last week with similar symptoms.
There are 24 confirmed cases of blood clots linked to the vaccine in Australia.
A man has been rushed to hospital with life-threatening blood costs weeks after receiving the controversial AstraZeneca coronavirus vaccine
Professor Spurrier stressed that while cases of blood clotting have been confirmed, they only occur about one in every 100,000 doses.
‘They are looking at all the evidence, coming in from overseas as well as what is happening here in Australia,’ she told reporters Thursday.
She urged people under 50 to sign up for and receive their Pfizer vaccines, which are starting to be rolled out across the country.
‘We still have lots of bookings available for anybody who is less than 50 who fit into certain groups including allied health workers, we have availability in our clinics’ she said.
Chief Health Officer Professor Nicola Spurrier confirmed the state’s first case of thrombosis after a South Australian man was taken to hospital weeks after receiving the AZ vaccine
Post-vaccination blood clots – warning signs
If you have these symptoms, urgently seek help:
- A severe headache that won’t go away with Panadol OR
- Breathing difficulties and abdominal pains
If you have these symptoms, call 000
- central or crushing chest pain lasting more than 10 minutes
- unconsciousness or a seizure (fit)
- severe difficulty breathing or turning blue
- severe bleeding or inability to control bleeding with pressure
- sudden inability to move or speak, or sudden facial drooping
These occur quickly – usually within 15 minutes of a jab
These are common symptoms – and not urgent:
- A mild fever
- A moderate headache that responds to your usual painkillers
Sources: Burnet Institute/Health.gov.au
The AstraZeneca vaccine is recommended in Australia for people over 50, and 20million doses of the Pfizer vaccine have been ordered as the preferred alternative, due to the rare blood clots, which occur roughly six times per million doses.
There have been 2million doses of AstraZeneca administered in Australia as of May 1.
Federal Acting Chief Medical Officer Michael Kidd addressed concerns surrounding the vaccine saying while it can cause blood clotting in people with low platelet counts he stressed that the chances of it happening are ‘very small’.
He confirmed the symptoms people receiving the vaccine should be on alert for however, particularly after the AstraZeneca jab.
‘People should be particularly alert to severe persistent headaches occurring four to 20 days after vaccination and which are different to the usual pattern of headaches and do not settle with over-the-counter painkillers,’ he said.
‘If you received the AstraZeneca vaccine and experience symptoms of persistent headaches or other worrying symptoms four to 20 days after the vaccine, you should seek medical advice.
‘The serious risk disease and death from COVID-19, if we experience another severe outbreak, … is far greater than the very small potential risk of a very rare clotting disorder associated with the vaccine.
‘Cerebral venous thrombosis is a very rare disorder that has previously not been known to be associated with vaccination, however it has been noted as a complication of people who have contracted COVID-19,’ Professor Kidd said.
‘No cases of central venous sinus thrombosis have been reported in Australia to date, in the time period of concern following vaccination, which is within four to 20 days.